Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Amarillo, TX

April 28, 2003Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 28, 2003, 5:34 PM CDT for Randall County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 5:34 PM CDT (22:34 UTC)
Expired
Apr 28, 2003, 6:15 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 40 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS54 KAMA 282234
SVRAMA
TXC381-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 615 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES EAST OF BUFFALO LAKE...OR ABOUT 10
  MILES SOUTHWEST OF CANYON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CANYON...UMBARGER...PALO DURO CANYON AND BUFFALO LAKE

HAIL UP TO ONE INCH IN DIAMETER AND WINDS UP TO 70 MPH WILL 
ACCOMPANY THIS STORM. GO TO THE LOWEST FLOOR OF A STURDY BUILDING 
AND AVOID WINDOWS

LAT...LON 3503 10216 3476 10217 3476 10179 3500 10163
          3508 10189

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:20 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 3:20 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT MON APR 28 2003

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG THE DRYLINE
TO THE SOUTH OF THE CWA WHERE THE MORNING CLOUD COVER DID NOT
EXTEND AND MAXIMUM HEATING WAS REALIZED. SOME OF THIS ACTIVITY MAY
REACH OUR SOUTHERN ZONES...HOWEVER THE BEST DYNAMICS SHOULD KEEP TO
THE SOUTH SO WILL NOT INCREASE POPS FOR TONIGHT.

THE DRYLINE WILL MOVE BACK TO THE WEST TONIGHT AND PLENTY OF
MOISTURE COMBINED WITH A LOW LEVEL JET MAY ADVECT STRATUS AND FOG ON
THE CAPROCK AGAIN TOMORROW MORNING. THIS SHOULD INHIBIT SHOWERS IN
THE WESTERN CWA AND HAVE MAINTAINED LOW POPS FOR THE EASTERN HALF
AS THE DRYLINE MOVES EAST.

CONDITIONS SHOULD IMPROVE THE LATTER HALF OF THE WEEK AS HIGH
PRESSURE BUILDS INTO THE PANHANDLES. LOW LEVEL MOISTURE AND WARM AIR
ADVECTION DOESNT GET ESTABLISHED HERE UNTIL FRI WHEN ANOTHER UPPER
LEVEL DISTURBANCE MOVES INTO THE DESERT SOUTHWEST. FEEL THE BEST
CHANCE FOR CONVECTION WILL BE ON SATURDAY AS A DRYLINE MOVES ACROSS
THE CWA ALONG WITH AN UPPER LEVEL DISTURBANCE. THE GFS AND ECMWF
DIFFERENT AT THIS POINT...AND AM MORE INCLINED TO GO WITH THE ECMWF
AS THE GFS HAS BEEN TRENDING FAST LATELY AND APPEARS TO BE DOING THE
SAME WITH THIS MODEL RUN.

FCSTID = 10

AMARILLO    55 84 54 82 / 30 20 10 10
BEAVER      54 81 56 80 / 20 30 30 20
BOISE CITY  49 83 47 80 / 20 20 10 00
BORGER      54 83 55 82 / 30 20 20 10
BOYS RANCH  52 84 51 82 / 30 20 10 00
CANYON      55 85 54 82 / 30 20 10 00
CLARENDON   59 83 57 83 / 30 30 30 20
DALHART     50 84 49 81 / 30 20 10 00
GUYMON      51 82 53 80 / 20 20 20 00
HEREFORD    53 86 52 82 / 30 20 10 00
LIPSCOMB    55 81 57 81 / 30 30 30 20
PAMPA       55 82 55 82 / 30 30 30 20
SHAMROCK    58 82 58 82 / 30 30 30 20
WELLINGTON  61 82 58 83 / 30 30 30 20

.AMA...
TX...NONE.
OK...NONE.

HENNIG
Hazardous weather outlook, Apr 28, 1:00 PM CDT, 4 hours 34 minutes before
OKZ001>003-TXZ001>020-291100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES THROUGH TONIGHT. ANY STORMS WHICH DEVELOP
COULD APPROACH SEVERE LEVELS...ESPECIALLY ACROSS THE SOUTHERN
TEXAS PANHANDLE. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING...MAINLY ACROSS THE EASTERN HALF OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW LOCATIONS THIS AFTERNOON
AND EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED TUESDAY
AFTERNOON AND EVENING ACROSS THE EASTERN HALF OF THE TEXAS AND
OKLAHOMA PANHANDLES.

SD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:30 PM CDTSevere Thunderstorm WarningAMAPotter45 min
Apr 28, 6:49 PM CDTSevere Thunderstorm WarningAMARandall26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.